Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 207, NWS Rapid City, SD

August 30, 2021Haakon County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 30, 2021, 9:26 PM MDT for Haakon County, Pennington County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2021, 9:26 PM MDT (03:26 UTC)
Expired
Aug 30, 2021, 10:30 PM MDT
In force
64 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Haakon County, SD, Pennington County, SD

What was reported inside it

TimeReportWhereRemark
Aug 30, 10:03 PM MDTTSTM WND GST 6015 Sw Billsburg, SD50-60 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 8:57 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS53 KUNR 310326
SVRUNR
SDC055-103-310430-
/O.NEW.KUNR.SV.W.0207.210831T0326Z-210831T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
926 PM MDT Mon Aug 30 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Haakon County in west central South Dakota...
  East central Pennington County in west central South Dakota...

* Until 1030 PM MDT.

* At 926 PM MDT, a severe thunderstorm was located 12 miles northeast
  of Creighton, or 28 miles northwest of Philip, moving southeast at
  25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Grindstone, Creighton and Grindstone Butte. 

This includes Interstate 90 in South Dakota between Mile Markers 101
and 103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4404 10241 4440 10225 4449 10200 4424 10149
      4408 10169
TIME...MOT...LOC 0326Z 320DEG 20KT 4437 10202 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Helgeson
3 follow-up statements
164 
WWUS53 KUNR 310345
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
945 PM MDT Mon Aug 30 2021

SDC055-103-310430-
/O.CON.KUNR.SV.W.0207.000000T0000Z-210831T0430Z/
Haakon SD-Pennington SD-
945 PM MDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHWESTERN HAAKON AND EAST CENTRAL PENNINGTON COUNTIES...

At 945 PM MDT, a severe thunderstorm was located 9 miles northwest of
Grindstone Butte, or 21 miles northwest of Philip, moving southeast
at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Grindstone, Creighton and Grindstone Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4405 10215 4440 10225 4449 10200 4424 10149
      4408 10169
TIME...MOT...LOC 0345Z 326DEG 19KT 4428 10195 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Helgeson
388 
WWUS53 KUNR 310404
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1004 PM MDT Mon Aug 30 2021

SDC055-103-310430-
/O.CON.KUNR.SV.W.0207.000000T0000Z-210831T0430Z/
Haakon SD-Pennington SD-
1004 PM MDT Mon Aug 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHWESTERN HAAKON AND EAST CENTRAL PENNINGTON COUNTIES...

At 1004 PM MDT, a severe thunderstorm was located 4 miles west of
Grindstone Butte, or 15 miles northwest of Philip, moving southeast
at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Grindstone and Grindstone Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4406 10204 4425 10216 4440 10189 4434 10169
      4424 10149 4408 10169
TIME...MOT...LOC 0404Z 324DEG 18KT 4420 10188 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Helgeson
088 
WWUS53 KUNR 310420
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1020 PM MDT Mon Aug 30 2021

SDC055-103-310430-
/O.EXP.KUNR.SV.W.0207.000000T0000Z-210831T0430Z/
Haakon SD-Pennington SD-
1020 PM MDT Mon Aug 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAAKON AND EAST
CENTRAL PENNINGTON COUNTIES WILL EXPIRE AT 1030 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 AM MDT for
west central South Dakota.

LAT...LON 4406 10204 4425 10216 4440 10189 4434 10169
      4424 10149 4408 10169
TIME...MOT...LOC 0420Z 320DEG 20KT 4414 10181 

$$

Helgeson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:19 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 30, 5:19 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Mon Aug 30 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021

Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.

Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.

Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 513 PM MDT Mon Aug 30 2021

Isolated/scattered strong/severe TSRA with local IFR conditions will
continue this evening over parts of western SD. Storms will shift
into south central SD overnight with local IFR conditions. Areas
MVFR CIGS may develop late tonight and persist into Tuesday
morning east of a line from K2WX-KPHP-KICR. Outside of storms, VFR
conditions expected through the period. Gusty southerly winds
will develop over northeast WY overnight and spread into western
SD Tuesday.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021

Hot and dry conditions are anticipated across northeastern WY
tomorrow behind a dryline. Relative humidity values will fall into
the single digits as temperatures climb into the low to mid 90s.
Confidence in the strength of winds behind the dryline remains
relatively low; thus, have maintained the Fire Weather Watch at
this time.

As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.

Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
     for WYZ314>317.

&&

DISCUSSION...Sherburn
AVIATION...Helgeson
FIRE WEATHER...Sherburn
Hazardous weather outlook, Aug 30, 5:31 AM MDT, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Mon Aug 30 2021

WYZ054>058-071-311145-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
531 AM MDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon, with a strong
storm or two possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non-severe thunderstorms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening, with large hail and damaging winds being the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 30, 7:38 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             1 N FAITH               45.03N 102.03W
08/30/2021  E2.00 INCH       MEADE              SD   FIRE DEPT/RESCUE

&&

WFO UNR
Local storm report, Aug 30, 8:19 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
819 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 WNW RED SCAFFOLD      44.77N 101.86W
08/30/2021  M1.75 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&

DYE
Special weather statement, Aug 30, 8:19 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
819 PM MDT Mon Aug 30 2021

SDZ002-310300-
Perkins SD-
819 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southeastern Perkins
County through 900 PM MDT...

At 819 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Chance, or 28 miles northwest of Faith, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Usta and Arrow Head Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central South Dakota.

&&

LAT...LON 4514 10200 4505 10201 4504 10221 4504 10248
      4548 10265 4549 10231
TIME...MOT...LOC 0219Z 331DEG 30KT 4535 10238

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sherburn
Special weather statement, Aug 30, 8:33 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
833 PM MDT Mon Aug 30 2021

SDZ014-310315-
Ziebach SD-
833 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of west central Ziebach
County through 915 PM MDT...

At 833 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Red Elm, or 8 miles northwest of Dupree, moving
south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Red Elm around 845 PM MDT.

Other locations in the path of this storm include Dupree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central South Dakota.

&&

LAT...LON 4516 10187 4520 10169 4493 10150 4492 10186
TIME...MOT...LOC 0233Z 338DEG 14KT 4512 10175

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Sherburn
Local storm report, Aug 30, 8:56 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
856 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             7 SSW PLAINVIEW         44.52N 102.22W
08/30/2021  M1.00 INCH       MEADE              SD   TRAINED SPOTTER

&&

DYE
Local storm report, Aug 30, 9:01 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
901 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             3 ENE RED ELM           45.07N 101.72W
08/30/2021  E1.00 INCH       ZIEBACH            SD   TRAINED SPOTTER

            MARBLE WITH A FEW QUARTER SIZE HAIL.

&&

DYE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:42 PM MDTSevere Thunderstorm Warning Destructive damage threatUNRMeade, Perkins, Ziebach63 min
Aug 30, 6:56 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRPerkins64 min
Aug 30, 7:41 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRHaakon, Meade, Ziebach64 min
Aug 30, 8:19 PM MDTSpecial Weather StatementUNRPerkins41 min
Aug 30, 8:30 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRMeade, Pennington60 min
Aug 30, 8:33 PM MDTSpecial Weather StatementUNRZiebach42 min
Aug 30, 8:40 PM MDTSevere Thunderstorm WarningUNRZiebach40 min
Aug 30, 8:46 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRHaakon, Ziebach59 min
Aug 30, 9:08 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins35 min
Aug 30, 9:35 PM MDTSpecial Weather StatementUNRTodd40 min
Aug 30, 10:02 PM MDTSpecial Weather StatementUNRTripp58 min
Aug 30, 10:53 PM MDTSpecial Weather StatementUNRTodd67 min
Aug 30, 11:06 PM MDTSpecial Weather StatementUNRJackson54 min
Aug 30, 11:29 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd61 min
Aug 31, 12:02 AM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp58 min
Aug 31, 12:19 AM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp56 min
Aug 31, 12:57 AM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.